Hail, Watauga
- When
- May 21, 6:25 PM EST to 6:35 PM EST
- Where
- Watauga County, 0.56 mi E of Blowing Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.130, -81.670
The combination of an upper level disturbance passing over the region and daytime heating triggered spotty shower and thunderstorm activity across the mountains. A few storms became severe for a short while during the evening, and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The combination of an upper level disturbance passing over the region and daytime heating triggered spotty shower and thunderstorm activity across the mountains. A few storms became severe for a short while during the evening, and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 6:01 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT TUE MAY 21 2013 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE WILL DRIFT EAST AND OFFSHORE OVERNIGHT. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA THURSDAY...FOLLOWED BY HIGH PRESSURE ON FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 310 PM EDT TUESDAY... SATELLITE LOOP SHOWED SCATTERED CU DEVELOPING THIS AFTERNOON ESPECIALLY ACROSS THE HIGHER TERRAIN. REGIONAL WSR-88D LOOP DISPLAYED ISOLATED CONVECTION FORMING JUST SOUTHEAST OF CWA ACROSS EASTERN PORTIONS OF VIRGINIA AND NORTH CAROLINA IN THE MOIST AND UNSTABLE AIR. RNK WRF ARW AND RUC INDICATED THAT THE BEST CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL OCCUR ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. THE NAM AND GFS FOCUS ON CONVECTION THIS EVENING INTO TONIGHT IN THE WEST AND NORTHWEST. INCREASED POPS THIS EVENING IN THE NORTHWEST ALLOWING FOR MENTION OF LIKELY FOR SOUTHEAST WEST VIRGINIA WITH BEST SFC MOISTURE CONVERGENCE AND MID LVL OMEGA FIELDS. SOME OF THE STORMS TONIGHT COULD CONTAIN HEAVY DOWNPOURS...HAIL AND GUSTY WINDS. WITH THE LOSS OF SOLAR HEATING...CONVECTION WILL WEAKEN AND TAPER OFF AFTER MIDNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MILD ADJMAV WITH VALUES FROM THE MID 50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY IN THE SOUTHERLY FLOW OUT AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. INCREASED POPS FROM WEST TO EAST ON WEDNESDAY...WITH HIGHEST POPS ALONG WESTERN MOUNTAINS. THE SWODY2 (DAY TWO CONVECTIVE OUTLOOK) HAS THE SLIGHT RISK JUST TO OUR WEST ON WEDNESDAY. PLAYED HIGHS TEMPERATURES COOLER ON WEDNESDAY WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE SOUTHEAST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 255 PM EDT TUESDAY... HAVE A COUPLE DAYS MORE OF HUMID WEATHER BEFORE FRONT SWINGS ACROSS THURSDAY AND BRINGS A RETURN TO LOWER DEWPOINTS. UNTIL THEN...NO MAJOR CHANGES TO THE FORECAST. WEDNESDAY NIGHT A PIECE OF SHORTWAVE ENERGY ARRIVES ACROSS THE CENTRAL APPALACHIANS WHICH CREATES AN AREA OF SHOWERS AND STORMS...MAINLY AFFECTING THE WRN EDGE OF THE FORECAST AREA. THE BETTER PUSH OF THE FRONT ON THURSDAY COMBINED WITH BETTER UPPER SUPPORT SHOULD BRING SOME ENHANCED THREAT OF SHOWERS AND STORMS. TIMING OF THIS FRONT DOES VARY SOMEWHAT FROM THE MODELS BUT ENOUGH AGREEMENT TO HAVE HIGH CHANCE TO LIKLEY IN THE AREA THURSDAY. TIMING ALSO GIVES ISSUES TO SVR THREAT. ATTM...EXPECT A LINE OF SHRA/TSRA TO BE IN THE MTNS IN THE MORNING AND MOVING INTO THE PIEDMONT BY EARLY AFTERNOON. NOT SEEING A LOT OF HEATING AS CLOUDS WILL BE GENEROUSLY SPREAD. ONE AREA WITH THE BETTER INSOLATION COULD BE SOUTHSIDE VA/NW NC PIEDMONT. AT THIS TIME...THE STORM PREDICTION CENTER HAS A 5 PERCENT THREAT OF SVR WX MAINLY OVER THE PIEDMONT AND TIDEWATER AREAS OF VA/NC. THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO THE LOWER TO MID 70S EAST. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 130 PM EDT TUESDAY FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY THE END OF THE PERIOD. WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING. THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING SOAKED AGAIN MONDAY-WEDNESDAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 645 PM EDT TUESDAY... CONVECTION REMAINS QUITE ISOLATED ACROSS THE REGION THIS EVENING WITH MOST COVERAGE OVER NW NORTH CAROLINA WELL SW OF THE TAF SITES. MAIN CONCERN WILL BE WITH THE COMPLEX OF SHRA/TSRA ASSOCIATED WITH AN OLD OUTFLOW HEADING NE OUT OF TN/KY DURING THE NEXT FEW HOURS. LATEST SHORT RANGE GUIDANCE BRINGS SOME OF THIS AS FAR EAST AS THE BLUE RIDGE AROUND MIDNIGHT BEFORE IT FADES. THUS MAY HAVE A STORM OR SHRA AFFECT KBLF/KLWB DURING THE LATE EVENING ...WITH A BAND/CLUSTER OF SHRA/TSRA NEAR KBCB/KROA TOWARD MIDNIGHT PENDING HOW FAR EAST THE PRECIP MAKES IT AFTER LOSS OF HEATING AND LITTLE UPPER SUPPORT. GIVEN UNCERTAINTY WILL COVER MAINLY WITH VCTS/VCSH FOR NOW AND AMEND IF STORMS DO INDEED GET CLOSER. OTHER CONCERN AGAIN WITH FOG LATE ESPCLY NEAR WHERE ANY RAINFALL OCCURS GIVEN SUCH A MUGGY ENVIRONMENT. LATEST FORECAST RAOB SOUNDINGS SUGGEST QUITE A BIT OF PATCHY FOG BUT LIKELY NOT AS WIDESPREAD AS THIS MORNING EXCEPT IN SPOTS WHERE A SHRA PASSES. REGARDLESS OF SHRA COVERAGE...APPEARS KLWB STILL HAS THE BEST CHANCE TO DROP TO LIFR IN FOG WEDNESDAY MORNING WITH A PERIOD OF IFR ELSW EXCLUDING KBLF/KROA WHERE ONLY BRIEF MVFR POSSIBLE AT THIS TIME. EXPECT A QUICK IMPROVEMENT TO CONDITIONS ON WEDNESDAY WITH THE ONSET OF HEATING AND DECENT MIXING BY MID OR LATE MORNING. THINK ALL SITES WILL BE VFR BY 15Z/11AM BUT WITH A BETTER SHOT AT AFTERNOON CONVECTION DEVELOPING ESPCLY WEST OF THE BLUE RIDGE BY 20Z/4PM. WITH POTENTIAL TO SEE A BAND OF SHRA/TSRA DEVELOP WESTERN SLOPES...INCLUDED A PREVAILING -TSRA THREAT AT BOTH KBLF/KLWB WEDNESDAY AFTERNOON WHILE LEAVING ELSW VFR W/OUT CONVECTION UNDER SCTD/BKN 5-6K FT CU FIELDS. THE REGION STAYS IN A WARM...MOIST AIRMASS THROUGH THURSDAY AHEAD OF A COLD FRONT THAT SHOULD PUSH THROUGH LATE IN THE DAY THURSDAY. THIS WILL BRING THE BEST COVERAGE OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY ALONG WITH AREAS OF LATE NIGHT/EARLY MORNING FOG. HIGH PRESSURE AND BETTER FLYING CONDITIONS ARE EXPECTED ON FRIDAY AND THROUGH MUCH OF THE WEEKEND BEHIND THE FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT TUE MAY 21 2013 NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059- 222000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 353 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL SYSTEM MOVES IN THURSDAY. THUNDERSTORMS ASSOCIATED WITH THIS FRONT ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE THREAT FOR DAMAGING WINDS AND LARGE HAIL APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-WVZ042>045-222000- TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER- 353 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA BY THURSDAY. SOME THUNDERSTORMS COULD BRING TORRENTIAL RAINS...HAIL AND GUSTY WINDS AT TIMES...WEDNESDAY AFTERNOON INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT TUE MAY 21 2013 NCZ004-VAZ032-211900- STOKES NC-PATRICK VA- 228 PM EDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... EXTREME NORTH CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 300 PM EDT * AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 10 MPH. * PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... STUART... LAT...LON 3651 8031 3666 8031 3668 8020 3651 8012 TIME...MOT...LOC 1823Z 350DEG 8KT 3659 8024 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE MAY 21 2013
VAZ032-211930-
PATRICK VA-
302 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 5 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL PATRICK COUNTY SOUTH OF STUART...
LAT...LON 3660 8028 3660 8023 3654 8018 3654 8019
3654 8028 3654 8029
TIME...MOT...LOC 1857Z 350DEG 3KT 3657 8025
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT TUE MAY 21 2013 VAZ032-212200- PATRICK VA- 534 PM EDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 600 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEADOWS OF DAN TO STUART...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ARARAT TO 6 MILES NORTH OF FRANCISCO...AND MOVING SOUTHEAST AT 15 MPH. * PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... AREAS OF RURAL PATRICK COUNTY SOUTH OF MEADOWS OF DAN AND STUART... LAT...LON 3655 8036 3670 8045 3673 8038 3654 8027 TIME...MOT...LOC 2128Z 333DEG 11KT 3669 8040 3660 8033 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 21 2013
NCZ018-212245-
WATAUGA NC-
617 PM EDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 645 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PEORIA...OR 3 MILES NORTH OF BEECH
MOUNTAIN...MOVING NORTHEAST AT 5 MPH.
* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BEECH MOUNTAIN...
ROMINGER...
PEORIA...
LAT...LON 3633 8187 3624 8177 3620 8184 3619 8188
3622 8191 3624 8191 3624 8190 3625 8190
3627 8189 3629 8192
TIME...MOT...LOC 2215Z 229DEG 5KT 3626 8190
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 PM EDT TUE MAY 21 2013 NCZ018-212330- WATAUGA NC- 702 PM EDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA... * UNTIL 730 PM EDT * AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING NORTH AT 15 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... BLOWING ROCK... FOSCOE... LAT...LON 3622 8176 3619 8161 3612 8166 3611 8178 TIME...MOT...LOC 2258Z 194DEG 13KT 3610 8172 DS
The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455585, 455586.